Kentucky, 2022

Damaging Wind in Kentucky, May 2, 2022

May 2, 2022 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm produced a very brief microburst. The severe storm was located in the vicinity of a warm front extending northeast from a low over north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm produced a very brief microburst. The severe storm was located in the vicinity of a warm front extending northeast from a low over north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 4:13 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 2, 4:13 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 PM CDT Mon May 2 2022

.SHORT TERM...(Tonight through Wednesday)
Issued at 250 PM CDT Mon May 2 2022

Showers and embedded thunderstorms continue to gradually work
north and east across southeast Missouri this afternoon. This
activity is focused north of a warm front that extends east to
west across northern Arkansas. Progression of the rain has been
slowed due to the antecedent low level dry air. However, as the
warm front continues to lift north into the region this evening,
rain and embedded thunderstorm activity will gradually spread
across the rest of the forecast area through late
tonight...diminishing in coverage early Tuesday morning. Cannot
completely rule out a strong thunderstorm late tonight as remnant
thunderstorm activity from OK and AR will move into SE MO, SW IL,
and far W KY. An isolated damaging wind gust or marginally severe
hail will the main hazards. Low temperatures tonight will fall
into the lower to middle 60s.

On Tuesday, isolated to scattered thunderstorm activity will
develop in the afternoon ahead of an approaching cold front,
focused across west Kentucky. Once again an isolated strong or
severe thunderstorm will be possible, with a damaging wind gust or
marginally severe hail being the main hazards. It appears
instability will be quite meager, which will limit the strength of
the convection. Additionally, gradient winds will be approaching
Lake Wind Advisory levels across much of the forecast area, with
sustained winds from the south around 15 mph with gusts up to 25
mph. High temperatures will range from the lower 70s in the north
and west to the upper 70s in the south and east. The cold front
will clear the forecast area and stall just south of the AR/TN
borders, setting up a dry and cool night with low temperatures in
the lower to middle 50s.

Wednesday will be mostly dry and cooler with the frontal boundary
to our south. High temperatures will range from the upper 60s to
lower 70s. During the afternoon hours, the boundary will begin to
retreat to the north, and this may kick off some isolated showers
in SE MO and far W KY.

.LONG TERM...(Wednesday night through Monday)
Issued at 250 PM CDT Mon May 2 2022

By Wednesday night, a surface/upper level low will be approaching
the middle Mississippi Valley from the Central Plains.  Models move
this system very slowly east, finally taking it over Illinois by 12-
18z Friday, with the associated cold front moving through Friday.
Showers and some thunderstorms will spread across the PAH forecast
area late Wednesday night into Thursday, with numerous showers and
scattered thunderstorms expected across our entire area Thursday and
Thursday night.  Numerous showers and scattered thunderstorms will
continue east of the Mississippi River through the day Friday, with
scattered activity west of the Mississippi.  By Friday night into
Saturday, with the upper low just east of the PAH fa, some light
showers are expected to linger, slowly ending from west to east
during the day Saturday.  QPF totals for this events are currently
from around an inch to one and one quarter inches, with isolated
higher amounts.

Dry conditions will return for Saturday night through Sunday evening
as an upper level ridge moves over the lower and middle Mississippi
valley.  The NBM brings back small chances of showers and maybe a
few thunderstorms for late Sunday night into Monday.  The latest
ECMWF and GFS runs are showing the upper level ridge building over
our region a little bit stronger, so this may help hold off any
approaching system beyond Monday.  We will just continue some slight
chance pops for now.

Low temperatures Wednesday night will be several degrees above
normal in the middle to upper 50s, with readings a few degrees
warmer Thursday night due to persistent southwest flow ahead of the
cold front.  Highs Thursday will be in the 70s to around 80 degrees,
with much cooler conditions Friday behind the front, with reading in
the upper 60s to lower 70s.  Friday night and Saturday night will
have seasonable lows in the lower to middle 50s, with highs Saturday
mostly in the lower 70s.  By Sunday, winds will shift back to the
south, and temperatures will climb into the middle 70s to around 80
degrees.  The warming trend will continue into Monday, with lows
Sunday night around 60 degrees, and highs Monday in the lower to
middle 80s.

&&

.AVIATION...
Issued at 512 PM CDT Mon May 2 2022

For the 00z Tuesday WFO PAH TAF issuance, kept VFR ceilings and
visibilities in place with the first round of showers and
thunderstorms this evening. There is the potential of some MVFR
ceilings with the approach of the cold front Tuesday morning.

Although there is a likelihood of isolated thunderstorms in the
vicinity of each of the TAF sites with this forecast package, was
not confident enough to place categorical mention of
thunderstorms, especially since the duration may be an hour or
less at any one site at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, May 2, 1:58 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
258 PM CDT Mon May 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
258 PM CDT Mon May 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast to move across the region
from late this afternoon through late tonight. An isolated severe
thunderstorm is possible with damaging wind gusts and large hail
across southeast Missouri, southwest Illinois, and far west
Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are forecast Tuesday afternoon and evening
across west Kentucky. An isolated severe thunderstorm is possible
with damaging wind gusts and large hail being the primary hazards.

Scattered thunderstorms are expected Wednesday night into Thursday
night. A few strong or severe storms are possible, mainly Thursday
afternoon into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated in the next 24 hours,
spotters are encouraged to stay alert for possible activation on
Thursday.

DWS/RST

In the hours before

Special weather statement, May 2, 5:58 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
658 PM CDT Mon May 2 2022

KYZ009-030015-
Calloway KY-
658 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southeastern
Calloway County through 715 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Calloway County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3650 8815 3668 8807 3666 8807 3659 8804
      3658 8804 3656 8803 3655 8803 3651 8804
      3650 8805
TIME...MOT...LOC 2357Z 207DEG 32KT 3651 8806

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SMITH

The radar

The Ft Campbell radar (KHPX), 74 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
May 2, 5:59 PM CST to 6:00 PM CST
Where
Calloway County, 5.23 mi ESE of New Concord
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.510, -88.070

Several trees and power lines were blown down in a subdivision adjacent to Kentucky Lake. A healthy oak tree was blown over onto a house and damaged the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017438.